Sprinting yesterday to the parking lot beside Galaxy Cinemas, Frank Perna could think only of one thing: the naloxone kit in his hand with its stabby little syringe.
Naloxone is the opioid antidote that temporarily reverses potentially deadly drug overdoses.
It's available in both nasal sprays and injectable form.
Perna, pharmacist and co-owner of Station Mall IDA Drug Mart, had just been advised that a young man, twenty-something, was lying in the middle of the parking lot with a presumed overdose.
Perna grabbed an injectable naloxone kit because he understood it to be more effective than the spray.
But he's trypanophobic, so all the pharmacist could think about was the slender-pointed syringe in his hand, and how he had to overcome his morbid fear of needles and somehow stab the thing into the shoulder or thigh muscle of the blue-lipped man motionless on the pavement.
"The whole time that I'm running out there, I'm petrified of needles," Perna told SooToday.
Fortunately, help was just a few paces behind him.
In the rush to get to the parking lot, the pharmacist had completely forgotten he had a nurse on duty that day, doing tuberculosis testing.
That nurse, Julian Semczyszyn, had already heard a technician saying someone was overdosing in the parking lot.
"As soon as I heard that, I ran . . . as fast as I could to the person in the parking lot," Semczyszyn said.
"When I got there, the man was unconscious and surrounded by a small group of people. I asked everyone to step back and to call the ambulance."
"I forgot that the nurse was here," Perna admits.
"He chased after me. I gave him the naloxone."
"By that time there was security there and a couple of other people. Somebody had taken a blanket out of their car and put it over him because it was quite cold, especially near the waterfront."
"The guy had no vitals. You could tell he had thrown up and stuff like that. He was on his side. He wasn't breathing," Perna recalled.
His training as a registered nurse, however, enabled Semczyszyn to pick up some faint signs that the man on the ground was still alive.
"His pulse was alarmingly low and he was barely breathing. So I administered the naloxone injection as fast as I could. He was coming in and out of consciousness so I stayed with him and did everything I could to keep him awake."
"I kept checking his pulse and it began to normalize. The fire department showed up first and began to run his vitals."
"At this time, I kept shaking him and calling his name to that he would keep breathing and keep his eyes open," Semczyszyn said.
"After about four minutes the man regained consciousness and was able to get up on his knees and soon after, his feet."
"The ambulance arrived shortly after and I gave them a report on the situation and handed the gentleman off to their care."Adds Perna: "He just snapped out of it. Stood up and wanted to walk away."
"This guy, his facial features were bluish-purplish. He was gone. It took five or six minutes. Slowly but surely you could see him come back to the surface. It was just like you were hypnotized and the hypnotist snaps his fingers. He just stood up like nothing happened."
"He just woke up like out of a bad dream. He just stood up and wanted to know what happened."
Perna commended Semczyszyn for acting swiftly and keeping a cool head through the emergency.
"We have a couple of nurses on staff here at the IDAs. He didn't second-guess. He just went out there and did his thing. It was cold out. He didn't have a jacket. He was very calm to the patient. He took over the scene. If it wasn't for him, they would have been bringing him on a slab."
This harrowing rescue comes the same day Algoma Public Health revealed that the Sault and other parts of the district are on track to see between 52 and 60 opioid-related deaths this year. We have already matched the previous record of 26, which was set in 2018.
Naloxone kits, Perna said, are available without charge from participating drug stores.
"You don't even need a health card any more. We will always give a naloxone kit, no questions asked. We don't pass judgment. We give it and we just make sure that they know how to use it properly."
"Naloxone takes between two and five minutes to work and can last in the body for 20 to 90 minutes," says the Algoma Public Health's web site.
"Naloxone kits do not replace the need for emergency services; calling 911 is still necessary. If you suspect someone is overdosing, and you are unsure of what they have taken, you will do no harm by giving naloxone. Side effects are extremely rare."
"Calling 911 is critical – once the naloxone wears off, the person is still at risk of overdosing again."
In Sault Ste. Marie, naloxone can also be obtained from Algoma Public Health or from participating community agencies.